Do you know about the sexual side effects of antidepressants?

Posted by Filza Hussain, M.D.
July 07, 2016

Are your antidepressants inhibiting pleasure?

Antidepressant medications in the selective serotonin reuptake inhibitors (Prozac family) and serotonin-noradrenaline reuptake inhibitors (Effexor family) categories are one of the most common prescriptions written in the United States. I prescribe them for a multitude of clinical problems, such as depression and anxiety. For the most part, if taken as recommended, they are safe, effective and well-tolerated

At the time of initial prescription, doctors go through a list of common side effects to ensure the patient agrees to take these medications in an informed way. At the time of follow up, either the patient or the doctor inquires about side effects and how the medication was tolerated.

I have noticed that regardless of age, gender and ethnicity, most patients feel embarrassed to bring up any sexual side effect of medications. However, this is one of the most common reasons patients stop taking their medication. A direct and clinical inquiry usually brings forth more relief to the patient than embarrassment.

Here’s the Catch-22 situation. Depression and anxiety can lower one’s desire for and ability to experience pleasure in sexual activity. Medications treat depression; however, some of them can, as a side effect, decrease one’s desire or cause an inability to experience pleasure, or, at times, may interfere with normal functioning of one’s organs. Disruption to this important physiologic need can further worsen mood symptoms, create worry and put a strain on relationships, creating a vicious cycle.

There is, of course, help to be had. A careful history usually can point to the cause behind the sexual dysfunction. If it’s untreated depression, the first step would be to try medication. If the cause is a medication side effect, do not despair. Your doctor can switch medications causing sexual side effects to another type of medication. Experiencing sexual side effects on one kind doesn’t mean you will experience the same side effects on other kinds of medications in the same family. There also are antidepressants that cause fewer sexual side effects. Your doctor may also be able to add another antidepressant to counter the negative side effects or explore other options to treat sexual dysfunction.

The bottom line is, don’t be embarrassed to bring this up with your doctor. It’s a normal and important part of one’s life, and your doctor will work with you to ensure you’re able to tolerate the medications without side effects. The key is not to stop medications due to side effects. Speak with your doctor first.

Filza Hussein, M.D., is a psychiatrist at Mayo Clinic Health System – Northland in Rice Lake.

Leave a Comment

Comments (0)

Leave a Comment

Enter the Letters and/or Numbers Below

Speaking of Health

Expert guidance and advice.

Online Resource Center

Focusing on specific health conditions to give you the information you need to participate in your care.